ORLANDO -- About a third of all children treated in a pediatric intensive care unit will develop some of the symptoms of post-traumatic stress disorder, including hallucinations and nightmares, investigators reported here.
ORLANDO, Feb. 19 -- About a third of all children treated in a pediatric intensive care unit will develop some of the symptoms of post-traumatic stress disorder, including hallucinations and nightmares, investigators reported here.
"Where are my fingers? This isn't my head."
Those sorts of delusions are common among children not long after treatment in ICUs, psychologist Gillian Colville, M.Phil., of St. Georges Hospital Medical School in London said here at the Critical Care Congress of the Society for Critical Care Medicine.
"In my sample, about one third of children experienced hallucinations or unusually vivid dreams," Dr. Colville said.
While some children enjoyed visions of giant talking flowers, most tended to the macabre, she said. Children saw scorpions or feared that imposters had taken the place of their parents.
Dr. Colville interviewed 102 children, seven and older, three months after they left the pediatric ICU of Great Ormond Street Hospital for Children in London. The goal was to see just what children recalled.
Of the 102 children, she said, 33 reported having hallucinations and nightmares and nearly 30% were scored as having post-traumatic stress disorder on the Children's Revised Impact of Event Scale, a screening tool for the disorder.
On the other hand, 63% of the children had clear factual memories of their stay in hospital -- such things as seeing a family member at the end of the bed or a favorite staff member.
About one in five (23%) remembered "things beeping in the background," Dr. Colville said, and 26% remembered the sensation of being intubated. They also remembered pain, confusion, and fear.
Statistical analysis showed that the incidence of delusional memories was significantly associated with only two things, Dr. Colville said: the length of stay in the ICU and the use of morphine for pain relief.
Length of stay was only marginally significant at P=0.05, she said, but the use of morphine was highly significant at P=0.001. Interestingly, the concomitant use of Versed (midazolam) was not significantly correlated with delusions, despite previous reports that suggested a connection, she said.
"The real culprit here was morphine," Dr. Colville said.
While short courses of morphine are not usually thought to need to be followed by slow withdrawal, Dr. Colville said her findings suggest that position should be re-examined.
Dr. Colville also suggested that one way to mitigate the trauma would be to educate parents and children about the potential for hallucinations and nightmares.
"It's helpful if you let parents know this is a possibility, because it's very frightening to parents to find their children acting oddly," she said. It can also be reassuring to the children to be told the phenomenon is common.
The study shows that the outcomes of intensive care still require "elucidation," commented Deborah Cook, M.D., of McMaster University in Hamilton, Ontario, who moderated the session during which Dr. Colville presented her data.
The study "suggests important psychological consequences for critically ill children," Dr. Cook said.